Are Proton Pump Inhibitors dangerous?

If newspaper headlines are to be believed, the popular acid suppressant drugs can cause osteoporosis, anaemia, hypomagnesaemia, C-difficle infection, heart attacks, kidney disease, dementia, cancer - and a host more.

PPIs are powerful acid suppressant drugs originally designed to help cure gastric ulcers. It was initially considered a few weeks treatment would be all that was required. However their use in combatting acid reflux has led them to become one of the most popular drugs worldwide used by millions in the 30 years since their introduction and many people are on them for life.

Problems started being reported when these powerful drugs were made available over the counter in the USA and quickly led to FDA warnings.
Many people suffering the misery of indigestion use antacids. When a new drug that purports to last longer and be more effective was found next to their usual, but not so effective, Tums, many of those sufferers turned to them instead. Most people do not read the inserts in packs of tablets so it's likely many of those customers misused them. They are not on-demand medication like Tums. It's probable too many people dosed themselves too frequently or with too much. There is research evidence to show that reported problems with these drugs are highest amongst self-medicators.

If found to be necessary for more than a few weeks, the use of these drugs should be monitored by a doctor to ensure patients have the smallest effective dose for the shortest necessary time and taken correctly - ie pre-emptively at the same time each day which is probably best half an hour before breakfast.

They may be too good at doing their job of reducing acid production; too much for too long can induce a condition known as hypochlorhydria when the body has insufficient stomach acid.
Stomach acid is required to help leech essential minerals and vitamins from food, turning them into chlorides which may be absorbed into the bloodstream in the duodenum.
Hypochlorhydria can result in malabsorption of  calcium - exacerbating osteoporosis, iron - exacerbating anaemia, magnesium etc.
Hypochlordydria can also result in reduction of the body's natural defences against harmful bacteria like C-difficile.

If you use PPIs at a high dose for many years, you may find you need supplementation of essential minerals and to boost your immune system with probiotics. But speak to your doctor about your concerns.

PPIs have been linked to Myocardial Infarction. That those with heart conditions may be greater amongst those taking PPIs is not surprising since the symptoms of heart attack and indigestion can be so similar. The "evidence" shows a correlation not a causation.
A more recent study followed 54,422 GERD patients in Taiwan compared with 269,572 randomly selected age-, gender-, comorbidity-matched subjects, finding, amongst other things, "patients who were prescribed PPIs for more than one year had slightly decreased the risk of developing Acute Myocardial Infarction".
  
https://sites.google.com/site/barrettswessex/treatment/drugs/ppi-dangers/Umbrella%20meme.png

Similarly PPIs have been associated with Chronic Kidney Disease. Again this showed a correlation: those with kidney problems are more likely to be users of PPIs.

Another study looking at the medicines used by patients over the age of 75 with dementia, found a higher proportion of them used PPIs than amongst the general population. [Association of Proton Pump Inhibitors With Risk of Dementia.] Another case of correlation rather than causation and some doctors were led to speak out about misinterpreting the data. [Doctors: be wary of new PPI studies linking drug to health problems.]

A paper published in Gastroenterology in 2017 reported researchers "evaluated 10,486 volunteers within the NIH-supported Alzheimer’s Disease Centers who were aged 50 years and older and had either normal cognition or mild cognitive impairment at baseline" finding "No link between PPIs, dementia, Alzheimer's risk".

Another paper published in 2013 appeared to show PPIs could cause oesophageal cancer.

https://sites.google.com/site/barrettswessex/treatment/drugs/ppi-dangers/PPI%20Scales.jpg
The popular media loves scare stories like these and, never letting the facts get in the way of a good story, can exaggerate them causing real fear amongst some PPI users who often try turning to unproven "natural" remedies for their condition that may do more harm than good.

There has been research however that shows PPIs most probably have a chemo-protective effect helping reduce incidences of oesophageal cancer as published in this meta-analysis.

This paper, "PPIs display antitumor effects in Barrett's adenocarcinoma" also found "evidence supporting the potential use of PPIs as novel antineoplastic drugs for EAC".

In July 2017, this paper, "Risk of death among users of Proton Pump Inhibitors: a longitudinal observational cohort study of United States veterans" was widely misinterpreted by news media saying PPIs were responsile for increased deaths. The study was flawed inasmuch as it didn't say what medical conditions the patients had requiring PPIs, nor what they died of. The bottom line of that study was: "Exercising pharmacovigilance and limiting PPI use to instances and durations where it is medically indicated may be warranted."



This page was created by Chris Robinson as a personal response to the many who propagate the scare stories on popular media without actually looking at the facts.